Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 12, 2022, 11:13 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2022, 11:13 PM CDT (04:13 UTC)
- Expired
- Apr 13, 2022, 12:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 4272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WUUS53 KDDC 130413
SVRDDC
KSC007-130500-
/O.NEW.KDDC.SV.W.0004.220413T0413Z-220413T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1113 PM CDT Tue Apr 12 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Barber County in south central Kansas...
* Until midnight CDT.
* At 1112 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Attica to near Kiowa, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hazelton.
This warning replaces and extends the previous warning issued for
Barber county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9862 3739 9842 3738 9835 3700 9835
TIME...MOT...LOC 0412Z 232DEG 24KT 3734 9831 3697 9855
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG2 follow-up statements
231
WWUS53 KDDC 130436
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1136 PM CDT Tue Apr 12 2022
KSC007-130500-
/O.CON.KDDC.SV.W.0004.000000T0000Z-220413T0500Z/
Barber KS-
1136 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN BARBER COUNTY...
At 1135 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Sharon to near Kiowa, moving east
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kiowa and Hazelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9854 3721 9847 3728 9835 3700 9835
TIME...MOT...LOC 0435Z 252DEG 17KT 3719 9834 3699 9843
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG945
WWUS53 KDDC 130452
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1152 PM CDT Tue Apr 12 2022
KSC007-130500-
/O.EXP.KDDC.SV.W.0004.000000T0000Z-220413T0500Z/
Barber KS-
1152 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
WILL EXPIRE AT MIDNIGHT CDT...
The storms which prompted the warning have exited the warned area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3700 9854 3721 9847 3728 9835 3700 9835
TIME...MOT...LOC 0450Z 232DEG 24KT 3725 9825 3705 9834
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:11 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 12, 6:11 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 611 PM CDT Tue Apr 12 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 355 PM CDT Tue Apr 12 2022 High wind event underway this afternoon will be on the decline early this evening as core of strongest southwest winds in the mixed layer shift east as the cold front across northwest Kansas continues to make its way south. We will see a period of fairly strong wind later this evening from the northwest behind this front, tied to strongest pressure rises. This strongest northwest wind will only last an hour or two with periodic gusts at or above 45 or 50 mph. The northwest wind will then slowly decrease in speed after 13/06Z, and by daybreak Wednesday, we should see north-northwest winds in the 15 to 20 mph range. The Wednesday wind forecast has changed quite a bit from previous thinking. The strong north-northwest winds will be short-lived on Wednesday, confined to the morning hours with all the models now showing a small scale surface high building in during the day from the northwest. This small surface high building in from northeast Colorado into west central and southwest Kansas was not shown in previous model runs over the past few days. The result of this will be a much less windy forecast during the day. We have knocked winds down quite a bit from previous forecast as a result -- especially during the afternoon hours. The much cooler low level airmass in place behind the front will result in temperatures some 30 degrees below today's afternoon highs. .LONG TERM...(Wednesday night through Tuesday) Issued at 355 PM CDT Tue Apr 12 2022 Quiet weather will prevail the remainder of the week. The Central Rockies and adjacent Great Plains will be in a zonal flow aloft through the end of the week as the big upper low up north lifts out across the upper Great Lakes region. The MSLP gradient will be weak across southwest Kansas both Thursday and Friday, although late in the day Friday, we will have to watch the cold Canadian airmass just to our north as some of this colder air may spill south into Kansas later in the day. As of today's model runs, only the GFS model suggests a quick push south of the next front. If the ECMWF and the Canadian models come in quicker with the front Friday like the latest GFS, then Friday's high temperature forecast will need to be lowered. Saturday certainly looks cooler as all the models have the front well through southwest Kansas by then. We may not see afternoon temperatures reach 60 degrees across much of the area Saturday on a cool easterly component wind. We have some Slight Chance POPs across the central Kansas counties late Saturday Night/early Sunday as some warm air advection off the surface increases during this time frame. Much of the moisture, however, will be displaced to our east keeping pretty much all of southwestern Kansas in a dry forecast. We will see another shot of low level cold advection Monday as another system moves east across the Northern Plains/Midwest region, but again, this pattern will most likely keep southwest Kansas dry through the end of this Long Term forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 600 PM CDT Tue Apr 12 2022 A cold front will cross southwest Kansas through 05z Wednesday. Gusty northwest winds of 25 to 30 knots with gusts in excess of 40knots will be possible at times behind this front through 06z Wednesday. These gusty northwest winds will then begin to slowly subside early Wednesday morning and by 12z Wednesday the northwest winds are expected to range from 15 to 20 knots. Northwest winds at 10 to 20 knots can then be expected through 00z Thursday. An increase in mid level moisture will accompany an upper level trough as it crosses southwest Kansas between 03z and 12z Wednesday. Ceilings in the 6000ft to 10000ft AGL level will be possible at times. Lowest ceilings can be expected in the Hays area overnight. && .FIRE WEATHER... Issued at 355 PM CDT Tue Apr 12 2022 Extremely critical fire weather conditions were ongoing during the mid afternoon hours. Nearly the entire region was seeing wind gusts out of the southwest in the 55 to 60 mph range with relative humidity in the upper single digits to lower teens. Thankfully, we have only observed two satellite hot spots across southwest Kansas this afternoon, both of which were small and diminished within 15 to 25 minutes upon first detection. Winds early this evening will decrease and continue to slowly veer more out of the west before the cold front moves south. The latest HRRR model shows the front reaching a Garden City to Dodge City to Larned line right around sunset. Winds will pick up in strength to 20 to 30 mph with highest gusts behind this front, but the dewpoint temperatures will remain very low, resulting in only a slow climb in relative humidity even after sunset and the temperature drops. On Wednesday, we expect a better wind forecast than previous forecasts for Wednesday, as all the models (except the RAP/HRRR) show a small surface high centered over southwest Kansas. The result of this will be afternoon winds across much of our forecast area in the 10 to 15 mph range now, instead of the previous forecast of 20 to 30 mph. Given this rather drastic change in wind forecast for Wednesday afternoon, we have opted against issuing any Fire Weather headline for Wednesday. The next shift will need to reassess this, as our far western counties may still get in on some stronger westerly downslope winds later in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 36 55 25 65 / 10 10 0 0 GCK 33 54 23 64 / 10 10 0 0 EHA 34 55 26 67 / 10 10 0 0 LBL 35 56 25 67 / 10 10 0 0 HYS 34 54 24 62 / 10 10 0 0 P28 42 60 31 68 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert FIRE WEATHER...Umscheid
Hazardous weather outlook, Apr 12, 2:52 AM CDT, 20 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 AM CDT Tue Apr 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-130800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 AM CDT Tue Apr 12 2022 /152 AM MDT Tue Apr 12 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today. Day 1 Discussion ---------------- Intense winds and unseasonably warm temperatures will produce extremely dangerous wildfire conditions Tuesday afternoon. Winds will gust to near 60 mph with widespread blowing dust. A high wind warning and red flag warning are in effect for Tuesday. Day 1 Hazards ------------- * Non-thunderstorm wind: Extreme risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. Days 2-7 Discussion ------------------- A freeze is expected Thursday morning, with temperatures in the 20s. Quiet dry weather is expected with no hazards. Fire danger will remain elevated each afternoon as the drought continues, but winds will remain relatively light. A series of dry cold fronts are expected through the Easter weekend. Days 2-7 Hazards ---------------- * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Non thunderstorm wind: Limited risk * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
In the hours before
Local storm report, Apr 12, 5:33 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M59 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
&&
RMLSpecial weather statement, Apr 12, 9:54 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
954 PM CDT Tue Apr 12 2022
KSZ081-090-130345-
Pratt KS-Barber KS-
954 PM CDT Tue Apr 12 2022
...Strong thunderstorms will impact portions of northeastern Barber
and southeastern Pratt Counties through 1045 PM CDT...
At 953 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cunningham to 6 miles southeast of Lake
City. Movement was east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Medicine Lodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 9875 3770 9847 3739 9846 3738 9835
3724 9835
TIME...MOT...LOC 0253Z 274DEG 6KT 3762 9847 3729 9873
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RBURGLocal storm report, Apr 12, 11:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1101 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
04/12/2022 M54 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
1235 PM NON-TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
04/12/2022 M55 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
1015 AM NON-TSTM WND GST ELKHART 37.00N 101.90W
04/12/2022 M54 MPH MORTON KS AWOS
AWOS STATION KEHA ELKHART AWOS SITE.
1045 AM NON-TSTM WND GST 8 WNW WILBURTON 37.12N 101.89W
04/12/2022 M57 MPH MORTON KS MESONET
MESONET STATION K5EHT K-27 @ CIMARRON R.
ELKHART.
0355 PM NON-TSTM WND GST 8 WNW WILBURTON 37.12N 101.89W
04/12/2022 M58 MPH MORTON KS MESONET
MESONET STATION K5EHT K-27 @ CIMARRON R.
ELKHART.
1222 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
04/12/2022 M54 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
0218 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
04/12/2022 M58 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
0315 PM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
04/12/2022 M58 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
0317 PM NON-TSTM WND GST 3 ENE DODGE CITY 37.77N 99.97W
04/12/2022 M62 MPH FORD KS ASOS
ASOS STATION KDDC DODGE CITY REGIONAL
AIRPORT.
1055 AM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M56 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0100 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M62 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0126 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
04/12/2022 M60 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0200 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M68 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0242 PM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
04/12/2022 M60 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
0255 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M62 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0310 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M62 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0410 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M61 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
0515 PM NON-TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
04/12/2022 M59 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
1022 PM NON-TSTM WND GST 1 W TOULON 38.85N 99.27W
04/12/2022 M58 MPH ELLIS KS AWOS
AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
SITE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 8:51 PM CDT | Fire Weather Watch | DDC | Clark, Comanche, Finney, Ford, Grant, Gray and 13 more | 4 hr |
| Apr 12, 9:54 PM CDT | Special Weather Statement | DDC | Pratt | 51 min |
| Apr 12, 10:34 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Apr 13, 12:33 AM CDT | Red Flag Warning | DDC | Clark, Comanche, Ellis, Finney, Ford, Grant and 14 more | 15 hr |
| Apr 13, 2:44 PM CDT | Fire Weather Watch | DDC | Ellis, Finney, Ford, Grant, Gray, Hamilton and 12 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.